Format

Send to

Choose Destination
Int J Geriatr Psychiatry. 2002 Mar;17(3):231-7.

Hyponatraemia in elderly psychiatric patients treated with Selective Serotonin Reuptake Inhibitors and venlafaxine: a retrospective controlled study in an inpatient unit.

Author information

1
Alfred Hospital, Victoria, Australia.

Abstract

OBJECTIVE:

To determine the prevalence of hyponatraemia associated with selective serotonin reuptake inhibitor (SSRI) and venlafaxine use in elderly patients compared to that in elderly patients not prescribed these drugs, while controlling for age, sex, depression status and illnesses or prescribed medications also associated with hyponatraemia. Design and setting Retrospective controlled analysis in a 36-bed inpatient unit for elderly psychiatric patients in Melbourne.

PATIENTS:

Inpatients (199) with a mean age of 74.2 years of whom 74 were prescribed an SSRI or venlafaxine.

RESULTS:

Patients on SSRIs or venlafaxine were 5.6 times as likely as patients not so treated to have hyponatraemia. Thirty-nine percent of patients on an SSRI or venlafaxine had hyponatraemia compared with 10% of controls. Ten of the 14 patients on venlafaxine were hyponatraemic. Controlling for thiazide status did not reduce the odds of these patients having hyponatraemia and taking an SSRI or venlafaxine was still strongly associated with hyponatraemia after also controlling for age, sex, and depression status, consumption of other drugs potentially causative of hyponatraemia and medical illness severity (Odds Ratio (OR) 3.5, p = 0.008).

CONCLUSIONS:

SSRI and venlafaxine use is strongly associated with the presence of hyponatraemia in a population of elderly psychiatric inpatients and the association is not due to confounding by age, sex, depression status, medical illness severity or consumption of other drugs. Elderly patients on SSRIs or venlfaxine should have sodium levels checked before and after commencement of antidepressant treatment.

PMID:
11921151
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center